EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. For the current production of this journal, please refer to http://www.jstor.org/journals/0003486x.html.

Annals of Mathematics, II. Series, Vol. 149, No. 2, pp. 497-510, 1999
EMIS ELibM Electronic Journals Annals of Mathematics, II. Series
Vol. 149, No. 2, pp. 497-510 (1999)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Scharlemann's manifold is standard

Selman Akbulut

Review from Zentralblatt MATH:

In the paper [Duke Math. J. 43, 33-40 (1976; Zbl 0331.57007)], {\it M. Scharlemann} constructed a closed smooth 4-manifold $Q$ by surgery of the product $\Sigma\times S^1$, $\Sigma$ the Poincaré homology 3-sphere, along a loop in $\Sigma\times 1\subset\Sigma\times S^1$ normally generating the fundamental group of $\Sigma$.

Moreover, he constructed a homotopy equivalence $$f: Q\to (S^3 \times S^1)\# (S^2\times S^2),$$ which is not homotopic to a diffeomorphism, and asked the question whether or not $Q$ is diffeomorphic to $(S^3\times S^1)\#(S^2\times S^2)$.

This question has stimulated much research during the past twenty years resulting in some partial answers (see the references of the paper). In the present paper, the author gives a nice proof of the above open question so $Q$ is diffeomorphic to the connected sum $(S^3 \times S^1)\# (S^2\times S^2)$.

Reviewed by A.Cavicchioli

Keywords: smooth 4-manifolds; homology spheres; fake homotopy equivalences; Kirby calculus

Classification (MSC2000): 57N13

Full text of the article:

Electronic fulltext finalized on: 8 Sep 2001. This page was last modified: 21 Jan 2002.

© 2001 Johns Hopkins University Press
© 2001--2002 ELibM for the EMIS Electronic Edition
Metadata extracted from Zentralblatt MATH with kind permission